Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 110, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 18, 2002, 7:30 PM CDT for Gove County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2002, 7:30 PM CDT (00:30 UTC)
- Expired
- Aug 18, 2002, 8:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Gove County, KS
The radar
The Goodland radar (KGLD), 115 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.5 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 416 J/kg
- Mixed-layer CIN
- -580 J/kg
- Mixed-layer LCL
- 1615 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
967
WUUS53 KGLD 190030
SVRGLD
KSC063-190130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
730 PM CDT SUN AUG 18 2002
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GOVE COUNTY IN WEST CENTRAL KANSAS
* UNTIL 830 PM CDT
* AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 8 MILES SOUTHWEST OF GRINNELL TO
3 MILES NORTH OF QUINTER...OR FROM 6 MILES SOUTHEAST OF OAKLEY TO 3
MILES NORTH OF QUINTER...MOVING EAST AT 10 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
QUINTER...GOVE AT 830 PM CDT
OTHER LOCATIONS IN THIS WARNING INCLUDE...GRAINFIELD...PARK AND THE
MONUMENT ROCKS.
THE STRONGEST STORM WAS DEVELOPING RAPIDLY 9 MILES EAST OF OAKLEY.
HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 75
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.
HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY
MORNING FOR NORTHWEST KANSAS.
&&
LAT...LON 3870 10081 3913 10080 3913 10015 3894 10015
3870 10043
ENTWISTLEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:42 PM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, Aug 18, 3:42 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 242 PM MDT SUN AUG 18 2002 FORECAST CONCERNS INCLUDE INTERMITTENT PRECIPITATION CHANCES THROUGH MIDWEEK WITH THE TIMING OF COLD FRONTS AND ASSOCIATED UPPER LEVEL SHORTWAVES EVERY OTHER DAY AS WELL AS RELATED TEMPERATURES. 18Z SURFACE MAP ANALYSIS SHOWED A STATIONARY FRONT LYING EAST TO WEST ACROSS CENTRAL KANSAS AND SHOWED A SLOW DRIFT NORTH THIS AFTERNOON. A SURFACE TROUGH EXTENDS FROM WESTERN NEBRASKA SOUTH ACROSS EASTERN COLORADO. WATER VAPOR AND IR SATELLITE IMAGERY SHOWED A WELL DEFINED 700 MILLIBAR SHORT WAVE MOVING EASTWARD ACROSS CENTRAL WYOMING AND COLORADO AT THE PRESENT TIME. SCATTERED CONVECTION WAS ALREADY FIRING ACROSS THE HIGHER TERRAIN OF COLORADO AND MOVING STEADILY EASTWARD. MODELS WERE IN GOOD AGREEMENT AND RATHER CONSISTENT WITH POSITION AND MOVEMENT OF FRONT ACROSS CENTRAL KANSAS AND WITH THE NEXT COLD FRONT THROUGH AREA OVERNIGHT. AVN AND ETA MODELS SEEM TO BE DOING THE BEST JOB WITH SURFACE AND UPPER LEVEL WAVES MOVING EASTWARD IN UPPER FLOW. MESOETA STILL DOING BEST WITH TEMPERATURES AND WINDS IN THE SHORT TERM. WILL STAY WITH MESOETA FOR BOTH PARAMETERS OUT THROUGH 48 HOURS. OTHERWISE GOING WITH AN AVN AND ETA COMBO. FOR TONIGHT MID LEVEL SHORTWAVE MOVES THROUGH ALONG WITH A SURFACE COLD FRONT. EXPECT THE FRONT THROUGH THE GOODLAND AREA AFTER MIDNIGHT WITH COOLER AND DRIER AIR. MODELS PROG SOME MIDDLE LEVEL MOISTURE AND DYNAMICS TO MOVE THROUGH OVERNIGHT WITH COLD FRONT AND SHORTWAVE. WILL CARRY 30 POPS ALL ZONES. WILL GO CLOSE TO GUIDANCE WITH COOL TEMPS SOME 3 TO 6 DEGREES WARMER THAN LAST NIGHT MAINLY IN THE MIDDLE 50S. FOR MONDAY A SURFACE HIGH MOVES ACROSS THE AREA WITH DRIER AIR AND STILL SOMEWHAT COOL TEMPS. WILL GO WITH MOSTLY SUNNY SKIES AND TEMPS IN THE 80S ACROSS ENTIRE CWA. FOR MONDAY NIGHT A SURFACE LOW FORMS OVER SOUTHEAST WYOMING. A LEESIDE TROUGH DEVELOPS SOUTH ACROSS EASTERN COLORADO. WINDS WILL BE SOUTHEAST TO SOUTH. MODELS PROG MEAGER MID LEVEL MOISTURE AND DYNAMICS TO MOVE EAST IN UPPER FLOW. WILL CARRY 20 PERCENT POPS ACROSS THE AREA. OVERNIGHT TEMPS WILL WARM SEVERAL MORE DEGREES FROM PREVIOUS NIGHT FROM UPPER 50S TO LOWER 60S. FOR TUESDAY AND TUESDAY NIGHT MORE MIDDLE AND UPPER LEVEL MOISTURE MOVES EASTWARD ACROSS REGION IN UPPER FLOW. UPPER LEVEL SHORTWAVE IS PROGGED TO MOVE THROUGH DURING THE DAY TUESDAY. WILL MAINTAIN CHANCE POPS DURING THE DAY ON TUESDAY. BY TUESDAY NIGHT SYSTEM MOVES EAST OF AREA RESULTING IN SUBSIDENCE AND DRIER AIR. WILL WARM TEMPERATURES UP A LITTLE MORE TUESDAY INTO THE UPPER 80S TO LOWER 90S. TUESDAY NIGHT TEMPS WILL BE INTO THE 60S. FOR WEDNESDAY INTO WEDNESDAY NIGHT ANOTHER COLD FRONT AND ASSOCIATED UPPER TROUGH MOVE SOUTHEAST ACROSS THE AREA. MID LEVEL MOISTURE AND DYNAMICS ALSO MOVE SOUTHEAST IN SHIFTING UPPER FLOW. UPPER FLOW NOW SHIFTS TO NORTHWEST. WILL CARRY SLIGHT CHANCE POPS ENTIRE CWA WEDNESDAY AND WEDNESDAY NIGHT. TEMPERATURES WILL BE NEAR NORMAL IN THE UPPER 80S WEDNESDAY AND 60S WEDNESDAY NIGHT. FOR THE EXTENDED PERIOD THURSDAY THROUGH SUNDAY EXPECT WEATHER TO BE DRY AND TRANQUIL. MODELS STILL PROG UPPER RIDGE TO BUILD EASTWARD FROM FOUR CORNERS AREA DURING THIS PERIOD. TEMPERATURES WILL BE CLOSE TO NORMAL AS WELL WITH HIGH TEMPERATURES IN THE 80S AND LOW TEMPERATURES IN THE 60S. .GLD...NONE. LAMMERS
In the hours before
Special weather statement, Aug 18, 7:25 PM CDT, 5 minutes before
KSZ015-016-029-190600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 625 PM MDT SUN AUG 18 2002 THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 621 FOR A LARGE PART OF KANSAS. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH... GOVE...GRAHAM AND SHERIDAN. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE RIGHT FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. && DLF
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:43 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 62 min |
| Aug 18, 7:57 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 63 min |
| Aug 18, 8:43 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.